Alert archive / Missouri / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 144, NWS Kansas City, MO

July 10, 2004Clay County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jul 10, 2004, 7:04 PM CDT for Clay County, Jackson County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 7:04 PM CDT (00:04 UTC)
Expired
Jul 10, 2004, 7:45 PM CDT
In force
41 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Clay County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 47 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2011 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2011 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 110004
SVREAX
MOC047-095-110045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
703 PM CDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN JACKSON COUNTY IN WEST CENTRAL MISSOURI
  SOUTHERN CLAY COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 745 PM CDT

* AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND     
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED     
  OVER EASTERN SECTIONS OF DOWNTOWN KANSAS CITY...AND MOVING         
  NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   INDEPENDENCE BY 735 PM CDT.
   LIBERTY BY 745 PM CDT.

THE TOWNS OF RANDOLPH...BIRMINGHAM...CLAYCOMO...PLEASANT VALLEY...
SUGAR CREEK AND GLENAIRE ARE ALSO IN THE PATH OF THIS SEVERE
THUNDERSTORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

REPORT SEVERE WEATHER TO THE NEAREST EMERGENCY MANAGEMENT OR LAW
ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE OFFICE IN PLEASANT HILL.

LAT...LON 3928 9460 3904 9459 3910 9420 3934 9426

$$


KOCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:25 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Jul 10, 3:25 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
325 PM CDT SAT JUL 10 2004

.DISCUSSION...

ACROSS THE NATION TODAY...A BROAD RIDGE REMAINS THE DOMINATE FEATURE
ACROSS THE CENTRAL MIDWEST. THE SHORTWAVE THAT SPARKED THE OVERNIGHT
CONVECTION IN NEBRASKA IS PUSHING INTO IOWA THIS AFTERNOON...WHILE
ANOTHER LITTLE SHORT WAVE...THAT WILL FOCUS TONIGHTS WEATHER...CAN
BE SEEN MOVING EAST THROUGH WYOMING. OTHERWISE A SURFACE
BOUNDARY...THAT WAS ALONG HIGHWAY 36 THIS MORNING...HAS LIFTED INTO
EXTREME SOUTHERN IOWA.

MCS IS EXPECTED TO DEVELOP OVER WESTERN NEBRASKA TONIGHT. CORFIDI
VECTORS AND 1000-500MB THICKNESS FIELD SUGGESTS SYSTEM WILL
BASICALLY MOVE EAST...DEVELOPING SOUTH/SOUTHEAST DOWN THE THETA-E
RIDGE AND LOW LEVEL JET AXIS. MODELS PROG THE JET AXIS TO VEER
OVERNIGHT...WITH CORFIDI VECTORS WEAKENING. EXPECT MCS TO REALLY
SLOW DOWN ON THE SOUTH SIDE...WITH SOME BACK-BUILDING BY THE TIME IT
GETS NEAR THE FORECAST AREA. PRECIPITABLE WATER VALUES ARE PROGGED
AROUND 1.5 INCHES. HPC AND MODEL QPF IS REAL CLOSE TO FLASH FLOOD
GUIDANCE. HAVE OPTED TO ISSUE A FLOOD WATCH FOR EXTREME NORTHWEST
MISSOURI FOR THE MIDNIGHT TO 11 AM TIME FRAME. THIS MATCHES UP WELL
WITH SURROUNDING OFFICES. EXPECT PRECIP TO GRADUALLY WEAKEN AS IT
MOVES EAST SUNDAY MORNING...WITH BRUNT OF THE MCS NORTH OF THE
FORECAST AREA BY THAT TIME.

FOR SUNDAY...THE CLOUD COVER LEFT OVER FROM MCS EXPECTED OVERNIGHT
SHOULD MODERATE TEMPS ALONG THE MISSOURI/IOWA BORDER A LITTLE...BUT
FOR LOCATIONS FARTHER SOUTH LOW 90S WILL BE ON TAP. MONDAY LOOKS TO
BE OUR HOTTEST DAY FOR THE FORESEEABLE FUTURE. TEMPERATURES IN THE
LOWER TO MID 90S IN COMBINATION WITH DEW POINTS RANGING AROUND 70
WILL PUSH THE HEAT INDEX INTO THE 100 TO 105 DEGREE RANGE...JUST SHY
OF ADVISORY CRITERIA.

FOR THE LAST HALF OF THE FORECAST THE DOMINATING BROAD NORTH
AMERICAN RIDGE WILL TRANSITION INTO A MORE AMPLIFIED WEST COAST
RIDGE/EAST COAST TROUGH PATTERN....ALLOWING FOR A SLIGHTLY COOLER
NORTHWEST FLOW TO PREVAIL ACROSS THE LOWER MISSOURI RIVER VALLEY FOR
THE LAST HALF OF THE WEEK. SO FAR THE MID RANGE MODELS HAVE BEEN IN
FAIRLY GOOD AGREEMENT ON THIS EXPECTED TRANSITION. THE ONE NOTABLE
CHANGE IS THAT THE EAST COAST TROUGH IS NOW PROGGED TO DIG A LITTLE
DEEPER/FASTER. AS THE EAST COAST TROUGH DEEPENS A LITTLE FRONTAL
BOUNDARY NOW APPEARS LIKELY TO MOVE THROUGH NORTHERN MISSOURI DURING
THE DAY TUESDAY. EXPECTATIONS ARE THAT FROPA ALONG WITH DIURNAL
HEATING COULD DESTABILIZE CONDITIONS JUST ENOUGH IN NORTH CENTRAL
AND NORTHEAST MISSOURI FOR SOME CONVECTION...HENCE THE ADDITION OF
CHANCE POPS FOR TUESDAY TO THOSE AREAS. OTHERWISE...WITH THE
NORTHWEST FLOW I HAVE KNOCKED TEMPS DOWN A LITTLE FOR THE LAST HALF
OF THE WORK WEEK...AND REMOVED POPS FROM WEDNESDAY NIGHT AND
THURSDAY AS SLIGHTLY COOLER HIGH PRESSURE WILL BE IN PLACE.

NRR/CUTTER

&&

.PREV DISCUSSION...

255 AM...
MEAN ANTICYCLONIC FLOW ALOFT IN PLACE ACROSS CENTRAL CONUS PER EARLY
MORNING WATER VAPOR IMAGERY AND UPPER AIR ANALYSIS. WEAK SHORTWAVE
TROUGH NOTED OVER MID MS RIVER VALLEY...WHILE UPSTREAM SHORTWAVE
ALSO NOTED ACROSS EASTERN WY. CONVECTION CONTINUES TO FIRE ACROSS
FAR EASTERN CO/WESTERN NE AHEAD OF THIS FEATURE. AT THE
SURFACE...FRONTAL BOUNDARY CURRENTLY EXTENDING ROUGHLY ALONG HIGHWAY
36 CORRIDOR ACROSS NORTHERN MO. A FEW SHOWERS/THUNDERSTORMS
DEVELOPED ALONG THIS BOUNDARY ACROSS NORTHEASTERN MO DURING THE
EVENING HOURS...BUT HAVE DIMINISHED DURING THE LATE EVENING AND
OVERNIGHT HOURS...AS MS VALLEY SHORTWAVE PULLS EAST OF THE REGION.

WILL LIKELY SEE MID/HIGH CLOUDS ACROSS CWA DURING THE MORNING
HOURS...ASSOCIATED WITH ONGOING CONVECTION ACROSS HIGH PLAINS.
HOWEVER DONT EXPECT THESE CLOUDS TO HAVE MUCH EFFECT ON DIURNAL
HEATING. SURFACE FRONT PROGGED TO LIFT NORTHWARD INTO IA THIS
AFTERNOON...AND WITHOUT CONVECTION TO INHIBIT NORTHWARD MOVEMENT OF
BOUNDARY THIS SEEMS REASONABLE. GOING TEMPS LOOK TO BE IN THE
BALLPARK...AND IT LOOKS AS IF MCI WILL CHALLENGE THE 90 DEGREE MARK
FOR THE FIRST TIME THIS YEAR. ETA FORECAST SOUNDINGS INDICATE LITTLE
IF ANY CONVECTIVE INHIBITION ACROSS FORECAST AREA THIS AFTERNOON.
CONVECTIVE TEMPS LOOK TO BE IN THE LOW 90S...AND WITHOUT ANY
BOUNDARIES/AREAS OF CONVERGENCE TO FOCUS CONVECTION ON...DONT PLAN
TO INCLUDE CHANCE POPS...ALTHOUGH CANT RULE OUT ISOLATED
THUNDERSTORMS IF CONVECTIVE TEMPS CAN BE REACHED.

WY SHORTWAVE PROGGED TO TRAVERSE RIDGE AXIS ACROSS NORTHERN PLAINS
THIS AFTERNOON/EVENING. EXPECT CONVECTION TO FIRE ACROSS CENTRAL NE
DURING THE LATE AFTERNOON/EVENING...THEN ORGANIZE INTO MCS
OVERNIGHT. CORFIDI VECTORS AND 850-300MB THICKNESS CONTOURS SUGGEST
THIS FEATURE SHOULD HAVE AT LEAST SOME SOUTHWARD PROPAGATION...AND
HAVE GONE AHEAD AND INTRODUCED CHANCE POPS ACROSS FAR NORTHEAST
KS/NORTHWEST MO AFTER MIDNIGHT...ALTHOUGH BULK OF CONVECTION
EXPECTED TO REMAIN NORTH ALONG INTERSTATE 80 CORRIDOR. POTENTIAL
WILL EXIST FOR DAMAGING WINDS ACROSS FAR NORTHWEST MO IF MCS IS ABLE
TO DEVELOP WELL ORGANIZED COLD POOL...WHICH WOULD LIKELY BE REQUIRED
IF COMPLEX IS TO PROPAGATE THIS FAR SOUTHWARD.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.
.MO...FLOOD WATCH NORTHWEST OF A LINE FROM MOUND CITY MISSOURI TO
GRANT CITY FROM MIDNIGHT TONIGHT UNTIL 11 AM CDT SUNDAY.
Hazardous weather outlook, Jul 10, 12:44 PM CDT, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1244 PM CDT SAT JUL 10 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-111100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS AFTER MIDNIGHT ACROSS PORTIONS OF
EXTREME NORTHEAST KANSAS AND NORTHWEST MISSOURI...MAINLY NORTH AND
WEST OF AN ATCHISON KANSAS TO BETHANY MISSOURI LINE. DAMAGING WINDS
AND HEAVY RAIN WILL BE POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS MAY BE ONGOING ACROSS NORTHERN MISSOURI SUNDAY
MORNING. DAMAGING WINDS AND HEAVY RAIN ARE POSSIBLE WITH THIS
ACTIVITY...BEFORE IT WEAKENS BY MID TO LATE MORNING.

THUNDERSTORMS ARE AGAIN POSSIBLE...MAINLY ACROSS NORTHEAST MISSOURI
ON TUESDAY...AND ACROSS MUCH OF THE OUTLOOK AREA LATE WEDNESDAY. AT
THIS TIME...NO SEVERE WEATHER IS EXPECTED WITH THIS ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT THROUGH
SUNDAY MORNING...MAINLY NORTH AND WEST OF AN ATCHISON KANSAS TO
BETHANY MISSOURI LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

NRR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 9:16 PM CDTSevere Thunderstorm WarningEAXLafayette44 min
Jul 11, 2:42 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway63 min
Jul 11, 4:49 PM CDTSevere Thunderstorm WarningEAXHolt41 min
Jul 11, 6:50 PM CDTSevere Thunderstorm WarningEAXBuchanan55 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.